NWS Duluth, MN wrote its last area forecast discussion before the first event at Dec 15, 5:35 PM CST, 4 hours 25 minutes earlier.
Area forecast discussion, Dec 15, 5:35 PM CST, 4 hours 25 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
535 PM CST Wed Dec 15 2021
.DISCUSSION...(This evening through Tuesday)
Issued at 414 PM CST Wed Dec 15 2021
Summary: historically strong area of low pressure moves through
the Northland tonight, bringing a plethora of hazards, including
potentially strong to severe storms, accumulating snow, near-
blizzard conditions, flash freeze conditions, relatively heavy
rainfall, and very strong winds. More seasonal conditions will
return for Thursday through the end of the week, along with
chances of light snow for late Friday through Saturday.
Well, folks, it's here - the day that a well-advertised,
historically strong area of low pressure moves into the Northland
this evening, and quickly brings a plethora of impacts. The area
of low pressure, which is currently located over central Nebraska,
will quickly trek off to the northeast over the IA/SD/MN border,
and bisect the Northland. This low is expected to be anomalously
strong, with the NAEFS continuing to indicate a MSLP near the
bottom of climatology. Height falls are progged to be around
270-300 meters, a huge drop! Central pressures per the latest
GFS/ECMWF/NAM/GEM models continue to be around 976 to 979 mb as
it passes near Duluth, which is very close to an all-time record
December lowest sea level pressure for Duluth (the record is
976.6 mb set back on December 5, 1948!). This system will bring
copious amounts of moisture, characterized by Pwat values of 1 to
1.2". The Pwat anomalies from the NAEFS are around 99.5% of
climatology or higher. Strong theta-e advection, along with dew
points in the 40s and lower 50s will be able to fuel thunderstorms
(yes, thunderstorms) over much of the Northland. There is even a
Marginal to Slight Risk of severe storms, mainly for northwest
Wisconsin and adjacent areas of east-central Minnesota. Instability
is progged to range around 500 to 1500 J/kg for most-unstable
CAPE, but the kinematics of this system will remain very
impressive, with very strong shear and fast flow aloft. 850 mb
winds are expected to be around 50 to 60 knots in magnitude - very
fast. Eventually, the system will exit the region quickly tonight,
but colder air advection will help transition rain to snow very
quickly. HREF and deterministic global models continue to
indicate a quick transition from rain to snow, so freezing
rain/wintry mix isn't as much of a concern as it was a few days
ago. We aren't expecting copious amounts of snowfall either,
although there may be a period of heavier snow across Itasca,
Koochiching, and northern St. Louis county, where snowfall rates
of around 1"/hr are possible. In total, between 3 to 6 inches of
snowfall are forecast for Cass, Itasca, Koochiching, and northern
St. Louis counties. This snow, coupled with the strong west to
northwest winds expected tonight, could lead to near-blizzard
conditions over north-central Minnesota. This should make for a
nasty Thursday morning commute. Speaking of the winds, due to the
very strong flow aloft, the cold air advection will help steepen
the low-level lapse rates and enhance momentum transport to the
surface, resulting in very strong winds tonight. We are talking
wind gusts between 50 to 60 mph as a strong possibility! Blown
down trees and power lines are certainly possible in these winds,
as well as difficulty traveling, especially for high-profile
vehicles! To top this all off, strong cold air advection over wet
pavement and roadways due to relatively heavy rainfall is expected
to support a flash freeze for tonight through Thursday morning.
Very slick road conditions are possible, especially for the
Thursday morning commute. Frankly, if you can avoid travel for
tonight and Thursday morning, do so! This is a very powerful
system, with a plethora of hazards and threats, so be sure to keep
an eye on the local forecasts/warnings/headlines for more details
on the timing of the threats. This will likely be a memorable
storm.
Thursday will be much calmer, as the aforementioned low pressure
system quickly moves off to the northeast. We will some some
lingering snow and blowing snow across the region, along with the
slick road conditions, due to the lingering cold air advection and
cyclonic flow. Temperatures will be significantly colder Thursday
compared to today, with high temperatures occurring in the
morning hours, with colder temperatures in the afternoon.
Temperatures around the middle teens west to the upper 20s east
will quickly dip into the single digits and middle teens by
sunset. We are looking at some wind chills between 15 to 25 below
zero for Thursday night/Friday morning.
Much calmer conditions are expected for Friday through mid-week
next week, thanks largely to upper-level ridging. There will be a
few weak systems passing through, particularly for Friday night
and Saturday morning, and again Sunday night. Light snow chances
are expected with both of these systems.
&&
.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 534 PM CST Wed Dec 15 2021
A messy forecast as a strong low pressure system moves through
tonight. LLWS is likely for the next 6 hours at DLH/HYR/. Expect fog
and IFR/LIFR conditions to prevail for the next 1 to 3 hours at most
terminals, then visibility may improve just slightly as showers and
thunderstorms move through the region this evening from south to
north. Thunderstorms may contain strong and variable winds with
gusts greater than 40 knots possible, especially at HYR. After the
initial round of rain and thunderstorms this evening, low pressure
will pass through and winds will gradually become westerly and
strengthen rapidly through the night. Rain will also change to snow,
and IFR conditions are expected to persist through the night into
Thursday morning due to the combination of strong winds, falling
snow, and blowing snow. Wind speeds will gradually lessen during the
day Thursday and snowfall intensity will gradually lighten up, but
expect MVFR conditions to persist most of the day with lingering
clouds, snow showers, and blowing snow.
&&
.MARINE...
Issued at 351 PM CST Wed Dec 15 2021
A Storm Warning in effect until Thursday afternoon for all
nearshore zones. A strong low pressure system is forecast to move
across Lake Superior, bringing a variety of hazards such as
storm-force winds, freezing spray, and showers and thunderstorms.
As the low pressure moves northeastward towards Lake Superior
this evening, showers and thunderstorms are possible beginning,
across the Twin Ports and moving northeastward. As the low
pressure continues its trek northeastward this evening, winds will
switch to the southwest and increase to 25 to 30 knots with gusts
to near 50 knots. The storm force winds will continue into
Thursday morning and switch to the northwest at 30 to 35 knots
with gusts to near 50 knots mainly along the North Shore with
waves 5 to 8 feet. For areas along the South Shore and Outer
Apostle Islands, winds will be 35 to 40 knots with gusts to near
50 knots and waves 8 to 12 feet. The winds will begin to calm down
towards Friday morning, however the waves may persist into
Saturday.
&&
.PRELIMINARY POINT TEMPS/POPS...
DLH 16 24 5 19 / 100 60 0 10
INL 11 18 -1 13 / 100 70 0 0
BRD 14 20 2 18 / 100 60 0 20
HYR 19 27 5 22 / 100 50 0 0
ASX 21 31 9 22 / 90 50 0 10
&&
.DLH WATCHES/WARNINGS/ADVISORIES...
WI...Dense Fog Advisory until 6 PM CST this evening for WIZ001>004-
006>009.
High Wind Warning from 9 PM this evening to 9 AM CST Thursday
for WIZ001>004-006>009.
MN...Winter Weather Advisory from 3 AM to noon CST Thursday for
MNZ012-019>021-034>038.
Dense Fog Advisory until 6 PM CST this evening for MNZ010>012-
018>021-025-026-033>038.
Wind Advisory from midnight tonight to 9 AM CST Thursday for
MNZ010>012-018-019-026.
Winter Storm Warning from midnight tonight to noon CST Thursday
for MNZ010-011-018-025-026-033.
High Wind Warning from 9 PM this evening to 9 AM CST Thursday
for MNZ025-033>038.
High Wind Warning from midnight tonight to noon CST Thursday for
MNZ020-021.
LS...Storm Warning from midnight tonight to 2 PM CST Thursday for
LSZ146>148-150.
Gale Warning from 2 PM to 10 PM CST Thursday for LSZ146>148-150.
Gale Warning from midnight tonight to 6 PM CST Thursday for
LSZ121.
Storm Warning from midnight tonight to 9 AM CST Thursday for
LSZ142>145.
Gale Warning from 9 AM to 10 PM CST Thursday for LSZ142>145.
Storm Warning from midnight tonight to noon CST Thursday for
LSZ140-141.
Gale Warning from noon to 10 PM CST Thursday for LSZ140-141.
&&
DISCUSSION...JTS
AVIATION...JDS
MARINE...KSEHazardous weather outlook, Dec 15, 4:20 PM CST, 5 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Duluth MN
420 PM CST Wed Dec 15 2021
MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-162230-
Koochiching-North St. Louis-Northern Cook/Northern Lake-
North Itasca-Central St. Louis-Southern Lake/North Shore-
Southern Cook/North Shore-North Cass-South Itasca-South Cass-
Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis-
Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price-
420 PM CST Wed Dec 15 2021
This Hazardous Weather Outlook is for portions of northeast
Minnesota and northwest Wisconsin.
.DAY ONE...This afternoon and Tonight
Widespread dense fog is expected to affect much of the area this
afternoon and possibly into the evening hours. A complex storm
will affect the Northland tonight. Showers and thunderstorms are
possible this evening for mainly northwest WI, but areas from
the Brainerd Lakes region to Duluth and parts of the Arrowhead may
also experience isolated severe. Damaging winds, brief heavy
rain, localized flooding and power outages are the main hazards.
After midnight, the showers and thunderstorms will be moving out
of the region with a short time period where the rain will change
to freezing rain before changing over to all snow. As the cold air
begins to funnel in, it is possible that some areas may
experience a flash freeze on area roadways. Snow accumulations of
3 to 5 inches are possible for Koochiching County into northern
St. Louis County southwestward into northern Cass. Elsewhere,
should expect 1-2 inches with a light glaze of ice. Strong winds
of 40 to 50 mph will create areas of blowing and drifting snow,
especially in open areas. Numerous headlines are in effect today
and tonight.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
Strong winds will continue into Thursday before subsiding late in
the afternoon. The strong winds will create areas of blowing and
drifting snow, especially in open areas. Around one inch of snow
and blowing snow is forecast along and north of the Iron Range
Thursday morning. A Winter Weather Advisory and Wind Advisory are
in effect.
A brief round of accumulating snow is possible late Friday night
through Saturday night.
.SPOTTER INFORMATION STATEMENT...
Snow spotters are requested to report precipitation type, and
measurements of snow or ice accumulations tonight and tomorrow to
the National Weather Service along with any severe weather reports
of damaging winds. Spotters and the public can also report
precipitation type with the free M-PING smartphone app.
LSZ121-140>148-150-162230-
Bayfield to Oak Point WI-Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
Outer Apostle Islands Beyond 5 NM from Mainland-
420 PM CST Wed Dec 15 2021
This Hazardous Weather Outlook is for portions of Lake Superior
and the Nearshore waters of western Lake Superior.
.DAY ONE...This afternoon and Tonight
Storm and Gale Warnings are in effect late tonight for all of the
nearshore waters. Wind gusts from 48 to 55 knots and waves 10-15
feet possible.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
As the storm force winds abate Thursday morning, high-end gale
force winds will linger over the lake through Thursday evening.
The winds will begin to calm down towards Friday morning, however
the waves may persist into Saturday.
KSE
More information may be obtained at the following web address:
http://www.weather.gov/duluth (all lower case)